Counting lines on surfaces
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 6 (2007) no. 1, p. 39-52
This paper deals with surfaces with many lines. It is well-known that a cubic contains 27 of them and that the maximal number for a quartic is 64. In higher degree the question remains open. Here we study classical and new constructions of surfaces with high number of lines. We obtain a symmetric octic with 352 lines, and give examples of surfaces of degree d containing a sequence of d(d-2)+4 skew lines.
Classification:  14N10,  14Q10
@article{ASNSP_2007_5_6_1_39_0,
     author = {Boissi\`ere, Samuel and Sarti, Alessandra},
     title = {Counting lines on surfaces},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 6},
     number = {1},
     year = {2007},
     pages = {39-52},
     zbl = {1150.14013},
     mrnumber = {2341513},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2007_5_6_1_39_0}
}
Boissière, Samuel; Sarti, Alessandra. Counting lines on surfaces. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 6 (2007) no. 1, pp. 39-52. http://www.numdam.org/item/ASNSP_2007_5_6_1_39_0/

[1] A. B. Altman and S. L. Kleiman, Foundations of the theory of Fano schemes, Compositio Math. 34 (1977), 3-47. | Numdam | MR 569043 | Zbl 0414.14024

[2] W. Barth and A. Van De Ven, Fano varieties of lines on hypersurfaces, Arch. Math. (Basel) 31 (1978/79), 96-104. | MR 510081 | Zbl 0383.14003

[3] L. Caporaso, J. Harris and B. Mazur, How many rational points can a curve have?, In: “The moduli space of curves” (Texel Island, 1994), Progr. Math., Vol. 129, Birkhäuser Boston, Boston, MA, 1995, 13-31. | MR 1363052 | Zbl 0862.14012

[4] G.-M. Greuel, G. Pfister and H. Schönemann, Singular 2.0, A Computer Algebra System for Polynomial Computations, Centre for Computer Algebra, University of Kaiserslautern, 2001, http://www.singular.uni-kl.de. | Zbl 0902.14040

[5] R. Hartshorne, “Algebraic geometry”, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York, 1977. | MR 463157 | Zbl 0367.14001

[6] Felix Klein, “Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade”, Birkhäuser Verlag, Basel, 1993, Reprint of the 1884 original, Edited, with an introduction and commentary by Peter Slodowy. | JFM 16.0061.01 | MR 1315530 | Zbl 0803.01037

[7] Y. Miyaoka, The maximal number of quotient singularities on surfaces with given numerical invariants, Math. Ann. 268 (1984), 159-171. | MR 744605 | Zbl 0521.14013

[8] V. V. Nikulin, Kummer surfaces, Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), 278-293, 471. English translation: Math. USSR Izv. 9 (1975), 261-275. | MR 429917 | Zbl 0325.14015

[9] S. Rams, Three-divisible families of skew lines on a smooth projective quintic, Trans. Amer. Math. Soc. 354 (2002), 2359-2367 (electronic). | MR 1885656 | Zbl 0987.14023

[10] S. Rams, Projective surfaces with many skew lines, Proc. Amer. Math. Soc. 133 (2005), 11-13 (electronic). | MR 2085146 | Zbl 1049.14027

[11] A. Sarti, Pencils of symmetric surfaces in 3 , J. Algebra 246 (2001), 429-452. | MR 1872630 | Zbl 1064.14038

[12] B. Segre, The maximum number of lines lying on a quartic surface, Quart. J. Math., Oxford Ser. 14 (1943), 86-96. | MR 10431 | Zbl 0063.06860

[13] B. Segre, On arithmetical properties of quartic surfaces, Proc. London Math. Soc. (2) 49 (1947), 353-395. | MR 21952 | Zbl 0034.08603